Minnesota, 2023

Drought in Minnesota, November 1 to 30, 2023

November 1 to 30, 2023 · NWS ARX · 3 events in 3 counties and zones

Areas of severe (D2) and extreme (D3) drought in southeast Minnesota along the Iowa border remained unchanged through the month of November. While October monthly rainfall totals were near or slightly above normal, the long-standing abnormally dry conditions comprised of total rainfall of 15 to 20 inches from April 1 to October 31st was 9 to 12 inches below normal.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Areas of severe (D2) and extreme (D3) drought in southeast Minnesota along the Iowa border remained unchanged through the month of November. While October monthly rainfall totals were near or slightly above normal, the long-standing abnormally dry conditions comprised of total rainfall of 15 to 20 inches from April 1 to October 31st was 9 to 12 inches below normal. During November, only 1 to 3 days of measurable precipitation provided under 0.25 inches of total rainfall, as much as 2 inches below the monthly normal. While the growing season was all but over, multiple days of above normal temperatures, 10 to 25 degrees above normal, inhibited the ground from freezing. The drought remained unchanged through November as southern Mower, Fillmore, and Houston counties experienced persistent severe drought (D2), with extreme drought (D3) conditions right along the Iowa border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 31, 9:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 31, 9:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1040 PM CDT Tue Oct 31 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 215 PM CDT Tue Oct 31 2023

Key Messages:

 - Gradually warming, drier for the rest of the week.

WARMER AND DRIER THROUGH FRIDAY:

In the wake of this departing low pressure system, very cool air
advects into the Upper Mississippi Valley in the northwesterly flow
aloft for overnight lows in the teens and low 20s. Temperatures
begin to gradually moderate tomorrow through Friday with a zonal
upper-level flow pattern. This will result in near-normal highs
later in the week. Weak pockets of vorticity embedded in the zonal
flow periodically advect across the Upper Midwest during this time
period, but there is little to no signal area wide in the GEFS and
EPS for organized precipitation through Friday.

WEEKEND OUTLOOK:

While the details remain unclear, there's some consensus in the
global models for a more amplified upper-level flow pattern this
weekend. Precipitation chances increase in the GEFS come Saturday
and Sunday, but the EPS tells a much drier story with fewer members
producing precipitation and those that produce less QPF. This
uncertainty presents itself as 20-35% PoPs in the NBM during this
timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1040 PM CDT Tue Oct 31 2023

After a brief break in the clouds for some, satellite imagery shows
another area of clouds sinking southeastward across the region.
Expecting VFR conditions to remain through the TAF period. However,
a brief period of patchy MVFR ceilings cannot be completely ruled
out at KRST overnight. Have noted that latest guidance has backed
off a bit on the southern extent of these lower ceilings though.
Otherwise, winds become more southwest and increase 10-15 kts during
the day, with some wind gusts possible especially at KRST early in
the day.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA
AVIATION...EMS
Hazardous weather outlook, Oct 31, 8:27 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
927 PM CDT Tue Oct 31 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-020230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
927 PM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for portions of north central
Iowa, northeast Iowa, southeast Minnesota, central Wisconsin,
north central Wisconsin, southwest Wisconsin, and west central
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

nofwd

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Fillmore

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Severe (D2) to extreme (D3) drought persisted across the southern half of Fillmore County through November. The combination of total monthly precipitation near 0.25 inches, near 2 inches below normal, and anomalously warm temperatures, 10 to 20 degrees above normal for several days according to automated weather observation stations resulted in 30 to 40% below normal topsoil moisture across Fillmore County.

Drought, Houston

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Severe (D2) to extreme (D3) drought persisted across the southern half of Houston County through November. The combination of total monthly precipitation near 0.25 inches, near 2 inches below normal, and anomalously warm temperatures for several days according resulted in 30% below normal topsoil moisture across Houston County.

Drought, Mower

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Mower forecast zone
Reported by
Drought Monitor
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Severe (D2) to extreme (D3) drought persisted across the southern half of Mower County through November. The combination of total monthly precipitation up to 0.2 inches, near 2 inches below normal, and anomalously warm temperatures of 10 to 20 degrees above normal for several days according to automated weather observation stations resulted in 50% below normal topsoil moisture across Mower County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148592, 1148593, 1148594.